Aa
A
A
A
Close
Birth Control (Contraception) Community
6.42k Members
Avatar universal

Depression from yaz?

I am 18 years old and I've been taking the birth control, Yaz, for about 2 years now I also have a history of mild depression, but I've never taken any medication for it.

I'm no stranger to feeling sad and sensitive, but lately everything has been upsetting me more than usual, and when nothing is wrong I feel sad and have a lack of motivation more severe than it's ever been. I've also had no desire to have sex with my boyfriend  This month I've missed taking my pills by a few hours 3-4 times this month, but my boyfriend and I use condoms (with spermicide) and he pulls out, so I really hope this isn't because I'm pregnant!

I don't know why I've felt this way recently, could it be because I missed my pill? Should I try and switch to a different pill? And wow I hope these aren't any type of pregnancy symptoms!

Any type of feed back and opinions would be extremely helpful, thank you!
2 Responses
Avatar universal
Hi cassiee014,

First and foremost got off Yaz. The birth control Yaz is dangerous.
There are actually some women who have lawsuits against the manufacturers of Yaz. Getting off Yaz may solve your depression. Actually I just read you have a mild history of depression. You also said you haven't
taken any medication for your depression. Okay. I would make an
appointment with your family doctor . Is your doctor aware of your mild
history of depression? If not, it sounds like it's time to tell your doctor.
I have a history of mild depression myself. In my case, it's hereditary.
There are some good antidepressants, one of which is Wellbutrin XL
which has the least amount of side effects.  As for the Yaz, , it would
be in your best interest to get off this type of birth control pills.
Let your doctor start you on antidepressants, get that stabilized and
then deal with the birth control issue. Personally, I would avoid all
kinds of birth control pills because many of them have side effects like
stroke, heart attack and many other really dangerous side effects.
You mentioned you have no desire to be intimate with your boyfriend.
This is also a symptom of depression. I wish you well. Eve
Avatar universal
Birth control can indeed affect mood, although I would think that it would have done so before this point if it were the culprit.  Being a few hours late on your pill wouldn't have any sort of drastic effect.  If you like the pill, then switching to another one with a different synthetic progestin might be a good thing to try.  See http://www.wdxcyber.com/ncontr13.htm for info on different progestins if you're interested in the details.

Yaz does have a higher risk for blood clots than other birth control pills, but as long as you don't smoke or have any of the other contraindications for using the pill, the risk of blood clots is still far smaller than the risk of clots from being pregnant (that's right--pregnancy is a major health hazard in some ways, albeit a necessary one for the species :) ).

You should also talk to a therapist.  You're at the age where mental illness, often starts first revealing itself.  Or you could be in a not good place, and therapy could help you change that.  Or you could need antidepressants.  All medications have their side effects, by the way.  Wellbutrin XL is wonderful for a number of people because it tends to activate you and doesn't have the sexual side effect problems that the SSRIs can, but it can also worsen anxiety and make your heart race (while confirmed to be in perfect working order, even months after stopping wellbutrin my heart has increased its resting rate significantly).

The problem with depression is that it can cause sexual disinterest, but SSRIs (like prozac), which are currently the first line treatment for depression, can also cause sexual dysfunction.  

So you should get evaluated by someone to see what's going on, consider switching your pill (or changing methods altogether), and maybe start researching antidepressants so that you can make more informed choices about treatment options.  I really like the CrazyMeds wiki (just google it), as it has information both in plain English and the highly technical details as well.  I think they overstate side effects, but they have good info.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.